Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Raleigh, NC

May 20, 2000Franklin County, Granville County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 8:28 PM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 8:28 PM EDT (00:28 UTC)
Expired
May 20, 2000, 9:15 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, NC, Granville County, NC, Wake County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 9:00 PM EDTThunderstorm Wind 50 ELouisburg, NCTrees down and power outages countywide.
May 20, 9:05 PM EDTThunderstorm Wind 50 EPurnell, NCTrees blown down across a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS52 KRAH 210031
SVRRDU
NCC063-069-077-183-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN NORTH CAROLINA
  FRANKLIN COUNTY IN NORTH CAROLINA
  NORTHERN WAKE COUNTY IN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GORMAN...OR ABOUT 5 MILES NORTHEAST OF
  DURHAM...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CREEDMOOR AT 835 PM EDT
   YOUNGSVILLE...WAKE FOREST AT 850 PM EDT
   FRANKLINTON AT 855 PM EDT
   LOUISBURG AT 905 PM EDT
   BUNN AT 910 PM EDT

THIS IS A LIFE THREATENING STORM. RESIDENTS SHOULD SEEK SHELTER FROM 
THIS STORM. LARGE TREES DOWN AND NUMEROUS POWER OUTAGES HAVE BEEN 
REPORTED. TAKE COVER FROM THIS STORM TO PROTECT YOUR LIFE.

LAT...LON 3616 7893 3594 7890 3592 7825 3614 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT MAY 20 2000

...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE
TONIGHT. KEEP YOU FINDERS CROSSED...

A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS
THE SURFACE FRONT MOVES IN ABOUT HALF WAY.  YET ANOTHER WAVE WILL
PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT
LEAST SOME RAIN.

THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST
FEW DAYS.

.RAH...NONE.

GL

In the hours before

Special weather statement, May 20, 7:25 PM EDT, 1 hour 3 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT MAY 20 2000

NCZ021-022-038-039-202355-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT
725 PM EDT SAT MAY 20 2000

...MINOR FLOODING WITH HEAVY RAINS...

THUNDERSTORMS MOVING THROUGH THE TRIAD ARE PRODUCING HEAVY RAINS.
WITH THE DRY WEATHER...THE GROUND IS NOT ABSORBING THE RAINS AND
SOME STREETS ARE UNDER TWO TO FOUR INCHES OF WATER.

MOTORISTS SHOULD BE ON THE ALERT TO THIS DANGER AND REDUCE
SPEED...EVEN IN AREAS WHERE IT IS NO LONGER RAINING.

RLH
Local storm report, May 20, 7:35 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
735 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       NUMEROUS TREES DOWN
                                          QUARTER OF A MILE SOUTH OF
                                          HWY 68 ON CENTENNIAL ROAD
                                          IN HIGH POINT.

0733 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       TREE 16 INCH IN DIAMETER
                                          DOWN ON HOUSE AT THE
                                          INTERSECTION OF STANLEY
                                          AND HILLTOP ROAD.

0734 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TWO TREES DOWN ON SOUTH
                                          SIDE OF HOLDEN ROAD.
Local storm report, May 20, 7:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
747 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    ELON COLLEGE              NC   WIND DAMAGE
05/20/00   ALAMANCE                       NUMEROUS TREES DOWN
Local storm report, May 20, 8:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
808 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CLEMMONS                  NC   WIND DAMAGE
05/20/00   FORSYTH                        911 OPERATOR REPORTED
                                          SEVERAL TREES DOWN IN
                                          CLEMMONS.
Local storm report, May 20, 8:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
820 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WINSTON SALEM             NC   WIND DAMAGE
05/20/00   FORSYTH                        SEVERAL TREES DOWN ON
                                          THOMASVILLE
                                          ROAD...SOUTHEAST SIDE OF
                                          WINSTON SALEM.

0700 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       SEVERAL TREES DOWN 5 MILES
                                          NORTH OF LEXINGTON.

0715 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       LARGE TREES DOWN AT THE
                                          INTERSECTION OF LEE STREET
                                          AND I-85

0715 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TREES AND POWER LINES DOWN
                                          ON HOMES NEAR FOUR SEASON
                                          MALL.
Local storm report, May 20, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ARCHDALE                  NC   WIND DAMAGE
05/20/00   RANDOLPH                       TREES DOWN IN I-85
                                          AREA...3 MILES SOUTHWEST
                                          OF ARCHDALE.

0745 PM    GIBSONVILLE               NC   WIND DAMAGE
05/20/00   GUILFORD                       911 OPERATOR REPORTED
                                          TREES AND UTILITY POLES
                                          DOWN NEAR GIBSONVILLE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange36 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham47 min
May 20, 9:28 PM EDTSevere Thunderstorm WarningRAHWarren22 min
May 20, 9:47 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
May 20, 9:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 20, 10:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
May 20, 10:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
May 21, 1:36 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson24 min
May 21, 4:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett42 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningRAHScotland43 min
May 21, 6:35 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore40 min
May 21, 7:01 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 21, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham41 min
May 21, 7:46 PM EDTSevere Thunderstorm WarningRAHSampson44 min
May 21, 7:54 PM EDTTornado WarningRAHSampson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.